Funnel Cloud, Winnebago
- When
- September 19, 1:15 PM CST
- Where
- Winnebago County, 0.5 mi W of Leland
- Reported by
- Broadcast Media
- Coordinates
- 43.330, -93.640
Delayed report. Video of a brief funnel cloud near Leland.
Storms developed along a boundary draped across northern Iowa on the afternoon of September 19th with additional storms through the evening on a cold front that moved across the area later in the evening. With over 2000 J/kg of available MLCAPE, steep lapse rates, and modestly curved hodographs that supported rotating updrafts, hail was reported in several of the storms that developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Storms developed along a boundary draped across northern Iowa on the afternoon of September 19th with additional storms through the evening on a cold front that moved across the area later in the evening. With over 2000 J/kg of available MLCAPE, steep lapse rates, and modestly curved hodographs that supported rotating updrafts, hail was reported in several of the storms that developed. Storms later into the evening produced wind damage in parts of southern Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 19, 11:57 AM CST, 1 hour 18 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 1257 PM CDT Thu Sep 19 2024 ...Updated for the 18z Aviation Discussion... .KEY MESSAGES... - Severe storms possible late this afternoon into early this evening with large hail and damaging wind gusts the main hazards. The coverage of severe storms remains uncertain and could be rather isolated. - Warm, ample sunshine, and mainly dry during the day and evening Friday. - Rain and storm chances return later Friday night into Saturday. Maximum coverage Saturday night into Sunday with chances highest over central and southern Iowa at 60 to 90%. - Somewhere in Iowa, there will be rainfall totals of 1 to 2 inches by Monday morning. Any severe weather is uncertain. && .DISCUSSION... Issued at 320 AM CDT Thu Sep 19 2024 Our weather pattern will become increasingly influenced by the western US longwave trough and associated shortwave troughs as the upper level low over the Middle Atlantic Coast departs allowing for a more progressive pattern. The first shortwave trough that has a closed low is spinning over the Montana/North Dakota/Saskatchewan area per upper level GOES water vapor imagery. We're just beginning to get in on some of its forcing in the way of low level QG convergence, which along with low level warm air advection and a low level jet has been able to generate a few storms across western Iowa this morning. The first storms trekked across northwest Iowa, including Palo Alto, Emmet, and Kossuth Counties shortly after midnight. Additional convection is now developing over west central Iowa with more scattered coverage expected in the coming hours as the QG convergence and warm air advection shift eastward. So, will see these scattered showers and storms through the morning and early afternoon hours, but expecting all of this activity to be non-severe. A chance for severe storms remains possible late this afternoon into early this evening as a weak surface cold front, associated with the aforementioned shortwave trough, swings into the state. While SPC has expanded the slight risk across much of the forecast area, the overall coverage of severe weather remains uncertain. This uncertainty in coverage is driven in part by the lack of strong surface convergence as the warm sector wind vectors will be more parallel to the front while the cold sector vectors will be more orthogonal to the front. Still, storms should form within the favorable warm sector environment with limited inhibition around. Thee storms should be isolated to perhaps a well spaced, broken line of storms as mid-level cross boundary flow would limit storm mergers in their early life cycle and allow for supercells given shear values. Entrainment CAPE values are lower than this time yesterday, but around 1500 J/kg with surface based CAPE near 2000 J/kg per recent HRRR and RAP soundings over northern Iowa. The lesser ECAPE values is due to the dry mid-level. This dry air is aiding in favorable downdraft CAPE values anywhere from 900 J/kg (RAP) to 1200 J/kg (HRRR), though it is interesting to note that the convective allowing models (CAMs) such as the 0z runs of the HRRR, NAMNest, RRFS, and WRF-ARW hardly generate any wind gusts over 30 knots. Large hail will remain a concern as well given the steep lapse rates and effective deep layer shear over 40 knots and a linear hodograph in this effective layer. The tornado risk seems rather limited in our forecast area with a lack of backed surface and low level flow to increase the low level curvature of the hodograph. In addition, outside of perhaps northern Iowa, LCLs over 2000m will not be favorable for tornadoes. The storms will push eastward through the evening hours and largely out of our forecast area by midnight. Behind this front, which will drop into Missouri, large scale subsidence will arrive and yield a dry and what looks to be like a fair amount of sunshine on Friday. Another shortwave trough within the base of the western US trough will begin to lift towards Iowa Friday into this weekend. Deterministic models have a fairly similar timing compared to one another, though the location varies a bit still. With increasing southwesterly flow and warm air advection ahead of this wave, will see rain and storm chances increase later Friday night into the day Saturday. A lull in the rainfall is possible during or around the afternoon, but more widespread rain and storm chances return by Saturday night into Sunday as the shortwave and associated forcing arrive. While the Colorado State University's machine learning random forest outlook shows low severe probabilities over Iowa, severe weather chances remain quite uncertain and agree with SPC's day 3 discussion. Locally heavy rainfall remains in play with ensemble mean probability of an inch of rainfall having increased from this time yesterday up to around 50%. 48 hour rainfall totals from a variety of deterministic models (GFS, ECMWF/IFS, CMC, UKMET, ICON) and experimental AI (Graphcast, AIFS) show 1 to 2 inch totals possible somewhere in the state with a majority of these showing central to southern Iowa as the favored location, though this is not calling the shot given the spread that remains. Thinking has not changed from last night that much of this rainfall will infiltrate into the dry soil with any rises on streams staying within bank. This shortwave trough will exit early next week with rain and storm chances diminishing Sunday night into Monday. However, another wave will follow closely behind, which could bring passing rain or storm chances through midweek. High temperatures Sunday into late next week will be seasonally cool in the upper 60s or low 70s. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1257 PM CDT Thu Sep 19 2024 Scattered showers and thunderstorms persist across central to eastern Iowa early this afternoon and are expected to diminish over the next few hours. Meanwhile, storms will develop across northwest Iowa on a frontal boundary later this afternoon. This will swing across the state through the evening and east of the area after 06z. Behind this patchy fog is possible in northeast iowa for a few hours with MVFR impacts possible at KFOD/KMCW/KALO. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Ansorge AVIATION...Hagenhoff
Hazardous Weather Outlook National Weather Service Des Moines IA 349 AM CDT Thu Sep 19 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-200900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 349 AM CDT Thu Sep 19 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Non-severe thunderstorms are expected to continue through this morning. Severe weather is possible late this afternoon to evening across central Iowa, though the highest chances of severe storms remain over northern Iowa. Large hail and damaging winds are the primary threats, along with the low potential for a tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional chances for showers and thunderstorms are possible through much of the weekend. Any severe weather potential will continue to be evaluated in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times today.
Special Weather Statement
National Weather Service Des Moines IA
144 PM CDT Thu Sep 19 2024
IAZ006-016-191915-
Winnebago IA-Hancock IA-
144 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HANCOCK AND
WINNEBAGO COUNTIES THROUGH 215 PM CDT...
At 143 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Forest City, moving northeast at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Forest City, Thompson, Leland, Crystal Lake, Woden, and Scarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4337 9350 4331 9350 4315 9383 4327 9397
4330 9397 4350 9371 4350 9365
TIME...MOT...LOC 1843Z 230DEG 30KT 4327 9384
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DodsonThe Minneapolis radar (KMPX), 169 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
5 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Delayed report. Video of a brief funnel cloud near Leland.
Several trees down. Time estimate by radar.
Delayed report. Photos of hail in Belmond. Size estimate based on photos from social media.
Spotter reported moderate winds with hail up to quarter sized.
Delayed report. Two maple trees blown down. Damage to the top of an oak tree. Power lines damaged due to fallen trees.
Delayed report of a tree down north of Reasnor. Report via social media and time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211580, 1211581, 1211582, 1211583, 1211584, 1211585, 1211586, 1210865, 1211587.